My Illness : Add Toxic Neuropathy and a Virus
This post is the eighth in a series on my Necrotising Aspergillus Pneumonia illness. Where have I been? On a journey, to say the very least. If you’d like to start from the beginning, start here.
The following are excerpts from my Facebook page between 8/4/14 – 9/24/14:
“Aug 4th Liver and kidney function levels good. My local ID doc just called saying that my antifungal med levels were actually a little low and that the ID doc at NJH will probably want to up it. “Neuropathy” appears to be a little worse now in my right foot. When walking these past two mornings, I felt like I was walking almost bowlegged. The muscles on the outer part of my calves started aching and during my walk I realized that it was because for some reason I wasn’t able to walk fully on my feet like you normally would. I noticed that I was walking more on the outside of my feet.
Moms back for two weeks, so it’s nice to be able to get out with her. We went on small trips to the park with my brother and his family. She also came to our new home and we had a game night with the boys. There was also a barbeque at my brothers. He joked that I can’t “die” during her visit because she deserved to have fun for once. The past two times (and only times) she’d visited us in Colorado, I’d been pretty sick.
Aug 13th Up at 4:00 am to go to National Jewish Health with my husband. I (we) have a fun-filled morning planned! Have you had your radioactive gas today? I did when I got my V/Q Lung Scan!
Aug 29th Went for my EMG today. The doc is almost positive that I have “Toxic” Neuropathy from the antifungal meds that I’m on. Unsure if damage is permanent. Only time will tell. Once I’m off the meds, he said it could be months before I see improvement. Suggested I try to get off meds and maybe on something else. I told him I tried – NUMEROUS TIMES – that in the beginning when I had the fevers, night sweats, nausea, etc. I had begged my ID doc to change my meds. This is what I needed to be on according to him. Even though my internists PA said that my B12 level was fine, the doc who did my EMG wasn’t happy with it and said that I should even increase my Vitamin D a little more. My B12 level is around 250 and he said that anything under 400 usually means that it’s not getting absorbed into the body. So now I’m adding that sublingualy.
The neuropathy is causing my toes, feet – all the way to above my ankles, to be numb and tingly – sometimes higher. Lately it’s been traveling up to my knees and making them hurt. When walking, especially on uneven ground, it seems that my ankles are giving out. He suggested that I wear ankle braces or even high top gym shoes. Bottom line – basically doing outdoor sessions still doesn’t sound safe (let alone because of my lung issues) since we do a lot of nature shots. Just walking in my backyard makes my ankles cave. Taking a step up or down a curb does too. The positive side of this? I don’t have blood clots or MS!
Sept 10th Holy guacamole! We just met with the pulmonologist for an hour and a half, and mind you, this was not the first appointment so that’s pretty impressive and thorough. It was all talking. He dropped the bomb that I will be on my meds for 8 more months (a year total) without question – maybe longer. All of the tests that I had a few weeks ago came out well. The chest x-ray had shown more improvement.
I don’t have an appointment with the ID doc until October, but the pulmonologist is going to touch base with them to see if maybe they want me to lower my dose (even though my blood work already showed that it was a little low but effective) a little because of the neuropathy. When he had consulted with her a few weeks ago, she asked if I had been around any of the flooding, helping people move etc. (in the Fall of 2013 our area was hit hard with flooding). Nope. He’s also concerned about that respiratory illness that’s going around that is mainly in children. He thinks that maybe I should pull back even more on my hospital schedule during flu season. The pulmonologist also researched what good antibiotics I would be able to take if I got sick this winter (one that doesn’t interact with my meds). At least we’re a step up on that! One more appt this afternoon with an immunologist.
I spent about an hour talking with the immunologist and he had me do a bunch of blood work before I left the building. He wanted to see if there was anything wrong with my immune system.
Sept 23rd Health update: Just had my mom ROFL with my forward attitude when I called and told her what I said to my local doc! I’ve been worried because I have had a scratchy throat, big time night coughing, and day coughing with some productivity and some aches. I went to my local immunologist today for the first time since he had sent me to the ER. With the first breathing test, he said it seemed like one of my airways was smaller. They did a neb treatment and re-tested. I had like 65%, and then with the treatment 35% improvement. Big improvement. He said, “Guess what – steroids*.” NJH and my hospital docs think that’s what got me sick to begin with. They wore my immune system down. I put my hand on his and said, “No offense, but please call the doc at NJH and work on a plan together. Call him right now, I bet he’s still there. I’ll give you the phone #. I’ll call for you and get him on the line. I bet that if you say you have a patient of his in the office, and need to discuss treatment, that he’ll get right on the phone!” Needless to say, I left the office with him trying to contact NJH. He wants me to do the nebulizer 3x/daily. “Appears” to be a virus. I honestly didn’t think I had a problem with my airways. Maybe I’m just becoming immune to the symptoms. Maybe they’re just becoming a part of my life so I don’t notice them so much.
Sept 24th Steroids it is. Got a call from my local doc/immunologist VERY concerned because I didn’t start them yesterday, and they still hadn’t heard back from NJH. I finally got hold of them and NJH gave the approval to take that dose. He wants to see me too, so we set up an appt.
* When adding the link above to the definition of steroids, I noticed that it had a big disclaimer – You should not use this medication if you have a fungal infection anywhere in your body. Hmmm….
There’s still more! This entire series, which is still an ongoing issue, consists of separate posts to divide them into bite size reads for you. You can read the next post here.